Colorado, 2007

Blizzard in Colorado, February 24, 2007

February 24, 2007 · NWS BOU · 10 events in 10 counties and zones

A fast moving winter storm caused whiteout conditions to form over the Northeast Plains of Colorado. Interstate 70 was closed from just east of Denver; from Airpark Road, to the Kansas border.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A fast moving winter storm caused whiteout conditions to form over the Northeast Plains of Colorado. Interstate 70 was closed from just east of Denver; from Airpark Road, to the Kansas border. Snow drifts up to 3 feet deep were reported. Prior to the closure of Interstate 70, the icy conditions and zero visibilities caused a 35-car pileup, just east of Denver near E-470. No major injuries were reported. Peak wind gusts ranged from 47 mph to 68 mph. Storm totals ranged from 1 inch to around 6.5 inches of snow, heaviest along the Palmer Divide south and east of Denver.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 24, 4:20 AM MST, 40 minutes earlier.

Area forecast discussion, Feb 24, 4:20 AM MST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
420 AM MST SAT FEB 24 2007

.SHORT TERM...THE INTENSIFICATION PROCESS HAS BEGUN SINCE MIDNIGHT
AS SNOW HAS DEVELOPED ACROSS THE URBAN CORRIDOR AND SNOW ALSO
RAPIDLY DEVELOPING ACROSS THE EASTERN PLAINS...ESP ALONG AND SOUTH
OF INTERSTATE 76. THE UPPER LOW IS MOVING ACROSS NRN NEW MEXICO
WHILE THE 700MB CIRCULATION SEEN EVOLVING ACROSS EAST CENTRAL
CO...FAIRLY CLOSE TO THE LATEST RUC FCST AROUND LIC. APPEARS THE NAM
AND LESSER EXTENT THE GFS ARE TOO FAR EAST WITH THE 700MB
CIRCULATION AND THE INITIAL HEAVIER SNOW BAND HAS DEVELOPED MUCH
FURTHER WEST ALONG INTERSTATE 25 DURING THE PAST FEW HOURS. 88D
VELOCITY SHOWING WINDS INCREASING ALOFT TO THE 50KT RANGE SO EXPECT
AN INCREASE IN SFC WINDS DURING THE NEXT FEW HOURS. GIVEN THE
HEAVIER SNOW FURTHER WEST THAN EXPECTED FEEL IT PRUDENT TO GO AHEAD
WITH A BLIZZARD WARNING FOR ZN 43 AND 40. FEEL ZONES 38 AND 39 HAVE
TOO MUCH DOWNSLOPE FLOW TO PRODUCE THAT MUCH SNOW AND WILL LEAVE
SNOW/BLO SNOW ADVISORIES. APPEARS THE REST OF THE HILITES ARE IN
GOOD SHAPE WITH SNOW DEVELOPING ACROSS THE EASTERN PLAINS...ESP
NORTH OF LIC AND SOUTH OF INTERSTATE 76. SFC WINDS ALSO INCREASING
ON THE PLAINS WITH SUSTAINED 30KT AT THIS TIME AT LIC AND AKO.

ADVISORIES OVER THE MTNS LOOK MARGINAL ATTM BUT GIVEN A BETTER NW
FLOW THIS AM EXPECT SNOW TO PICK UP A BIT. SNOW WILL BE RAPIDLY
DECREASING FROM WEST TO EAST DURING THE DAY...AND CURRENT FCSTS AND
HILITES REFLECT THIS.

.LONG TERM...BY SUNDAY MORNING SLIGHT WARMING AND DRYING ALOFT
SHOULD BE UNDERWAY BY THEN WITH SUBSIDENCE ALOFT ASSOCIATED WITH A
SHORTWAVE RIDGE PASSING OVER THE AREA DURING THE MORNING HOURS.
SPATIAL CROSS SECTIONS INDICATE LITTLE IF ANY CLOUD COVER AT THIS
TIME. HOWEVER BY AFTERNOON...THE UPR RIDGE MOVES EAST ALLOWING A
SHORTWAVE TROUGH TO RACE IN FROM THE NORTHERN GREAT BASIN. HUMIDITY
FIELDS INDICATE A FAIRLY RAPID INCREASE IN LOW AND MID-LEVEL
MOISTURE ON THE WESTERN SLOPE...WITH QPF/SNOW FIELDS SHOWING
PRECIPITATION BREAKING OUT OVER THE HIGHER ELEVATIONS OF THE NRN
MTNS BY EARLY AFTERNOON. LOOKING FOR SNOWFALL COVERAGE TO INCREASE
BY LATE AFTERNOON AS THE NOSE OF A +100KT JET MAXIMA PASSES JUST TO
OUR SOUTH. QG OMEGA FIELDS SHOW MODEST UPWARD MOTION OVER THE NRN
AND N-CNTRL MTNS THROUGH THE EVENING HOURS. AIRMASS ALSO PRETTY
UNSTABLE WITH 700-500MB LAPSE RATES IN THE 7.0-8.0C/KG RANGE AND
IN-CLOUD TEMPERATURES FAVORABLE FOR DENDRITIC ICE CRYSTAL
GROWTH...IN THE -8C TO -11C RANGE. HOWEVER...750-600MB WIND SPEEDS
NOT ALL THAT STRONG...ONLY IN THE 15-25KT RANGE. SO OROGRAPHIC LIFT
ONLY MARGINAL. OROGRAPHIC SNOW MODEL CAME UP WITH 3-6 INCH SNOW
TOTALS IN MTN ZONES 31..33 AND 34 DURING THE PERIOD 18Z/MON THROUGH
12Z/TUE. AFTER WHICH TIME...SHOULD SEE THE ATMOSPHERE DRYING AND
STABILIZING AS ANOTHER SHORTWAVE RIDGE BUILDS IN FROM THE
WEST.

ON MONDAY...THE INCREASING STABILIZATION AT MID-LEVEL DUE TO WARMING
ALOFT SETS THE STAGE FOR A SHORT PERIOD OF STG WEST AND/OR DOWNSLOPE
SFC WINDS OVER MTN AREAS EAST OF THE CONTINENTAL DIVIDE. COULD SEE
GUSTS APPROACHING 55KTS IN THE FRONT RANGE FOOTHILLS MONDAY MORNING
AS SFC PRESSURE FALLS ALONG THE BASE OF THE FRONT RANGE. THE GUSTY
WINDS WOULD USUALLY WARM TEMPS ON THE PLAINS...ESPLY UP AGAINST THE
FOOTHILLS...ALTHOUGH THE MODELS SHOW A SHALLOW/WEAK COLD AIR SURGE
BACKING INTO NERN COLORADO AROUND MIDDAY ON MONDAY. THIS SHOULD
PREVENT ANY WARMUP UP NEAR THE FOOTHILLS...AND LOWER TEMPS BY AT
LEAST A FEW DEGS FARTHER OUT ACROSS THE NERN COLORADO PLAINS. DO NOT
SEE ANY PRECIPITATION WITH THIS WEAK SURGE AS BOUNDARY LAYER LOOKS
TOO DRY.

BY TUESDAY...TEMPERATURES REBOUND EVERYWHERE AS HEIGHTS RISE WITH
PASSAGE OF A FLAT SHORTWAVE RIDGE. BY AFTERNOON WINDS ALOFT GO SWLY
WITH THE RIDGE AXIS EAST OF THE AREA. MODELS SHOW PRECIPITATION
DVLPG IN THE HIGH COUNTRY TOWARDS EVENING AS ANOTHER SHOT OF
MOISTURE AND JET ENERGY DROPS IN FROM THE PACIFIC NORTHWEST. FOR
THAT REASON HAVE RAISED MTN POPS TO SCATTERED CATEGORY TUESDAY
NIGHT. WHEREAS DO NOT SEE ANY PRECIPITATION ON THE PLAINS WITH
ONGOING DOWNSLOPE FLOW.

WEDNESDAY AND BEYOND...MADE NO CHANGES AT THIS TIME.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...BLIZZARD WARNING MIDNIGHT
UNTIL 4 PM TODAY FOR THE EASTERN PLAINS AND PALMER DIVIDE...
ZONES 41..44>51.
.BLIZZARD WARNING THIS MORNING FOR DENVER AND PTNS OF WELD
COUNTY..ZONES 40..43.
.SNOW AND BLOWING SNOW ADVISORY NORTHERN MOUNTAINS THIS
MORNING...ZONES 31..33..AND 34.

&&

ENTREKIN/BAKER
Hazardous weather outlook, Feb 23, 11:24 AM MST, 17 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1124 AM MST FRI FEB 23 2007

COZ030>051-241300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1124 AM MST FRI FEB 23 2007

...BLIZZARD WARNING FOR THE EASTERN PLAINS OF COLORADO AND PALMER
DIVIDE AREA MIDNIGHT TONIGHT UNTIL 4 PM SATURDAY...
...WINTER STORM WATCH FRONT RANGE I-25 URBAN CORRIDOR TONIGHT AND
SATURDAY MORNING...
...SNOW AND BLOWING SNOW ADVISORY FOR THE MOUNTAINS TONIGHT AND
SATURDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A MAJOR WINTER STORM WILL TRACK ACROSS THE DESERT SOUTHWEST TODAY
AND RAPIDLY DEVELOP IN NORTHEAST NEW MEXICO LATE TONIGHT.  THIS WILL
BRING A RAPID DEVELOPMENT OF STRONG WINDS AND HEAVY SNOW ACROSS THE
EASTERN PLAINS OF COLORADO BY MIDNIGHT TONIGHT.  THE WORST CONDITIONS
ARE EXPECTED TO DEVELOP IN AREAS SOUTH OF INTERSTATE 76 AND EAST OF
INTERSTATE 25 WHERE AN EXTREME BLIZZARD IS POSSIBLE.  HEAVY SNOWFALL
AND VERY STRONG WINDS OF 30 TO 45 MPH WITH GUSTS AS HIGH AS 70 MPH
WILL PRODUCE WIDESPREAD WHITEOUTS AND DRIFTS SEVERAL FEET HIGH.
MANY IF NOT ALL ROADS OVER THE EASTERN PLAINS OF COLORADO AND THE
PALMER DIVIDE ARE EXPECTED TO CLOSE BY OR SHORTLY AFTER MIDNIGHT
TONIGHT AS THE STORM COMMENCES.

FARTHER WEST ACROSS THE INTERSTATE 25 URBAN CORRIDOR INCLUDING
DENVER....BOULDER...AND FORT COLLINS...THERE IS MORE UNCERTAINTY
REGARDING EXACTLY HOW FAST THE STORM WILL INTENSIFY AND HOW MUCH
SNOW WILL FALL.  THEREFORE A WINTER STORM WATCH REMAINS IN EFFECT
FOR THOSE LOCATIONS FOR TONIGHT AND SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

BLIZZARD CONDITIONS WILL CONTINUE THROUGH THE AFTERNOON HOURS OVER
THE NORTHEAST PLAINS OF COLORADO AND ACROSS PORTIONS OF THE PALMER
DIVIDE WITH TOTAL SNOW ACCUMULATIONS RANGING FROM 4 TO 10 INCHES.
IN AND NEAR THE FOOTHILLS THE SNOW WILL END IN THE MORNING HOURS
WITH ONLY AN INCH OR TWO OF ADDITIONAL ACCUMULATION.  IN THE
MOUNTAINS SNOW WILL DECREASE BY AFTERNOON WITH ADDITIONAL
ACCUMULATIONS OF 2 TO 4 INCHES.

ANOTHER SYSTEM WILL AFFECT THE MOUNTAINS LATE SUNDAY INTO MONDAY AND
MAY BRING MORE SNOW AND WIND.  OVER LOWER ELEVATIONS IT WILL BE
GENERALLY DRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BARJENBRUCH/046

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 blizzard. Local standard time, as filed.

Blizzard, Elbert / C & E Douglas Counties Above 6000 Feet

When
February 24, 5:00 AM MST to 4:00 PM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

Blizzard, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
February 24, 5:00 AM MST to 12:00 PM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Reported by
ASOS
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

At Denver International Airport, a peak wind gusts of 60 mph was recorded. Storm totals over the eastern and southern sections of Denver included: 6.5 inches at Buckley AFB, 6 inches at Centenniel, and 5 inches at Parker.

Blizzard, Morgan County

When
February 24, 5:00 AM MST to 4:00 PM MST
Where
Morgan County forecast zone
Reported by
Trained Spotter
Coordinates
40.263, -103.810 (the zone’s center; the record gives no point)

Blizzard, C & E Adams & Arapahoe Counties

When
February 24, 5:00 AM MST to 4:00 PM MST
Where
C & E Adams & Arapahoe Counties forecast zone
Reported by
Trained Spotter
Coordinates
39.762, -104.338 (the zone’s center; the record gives no point)

Blizzard, N & Ne Elbert County Below 6000 Feet / N Lincoln County

When
February 24, 5:00 AM MST to 4:00 PM MST
Where
N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
Reported by
ASOS
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

Blizzard, C & S Weld County

When
February 24, 5:00 AM MST to 12:00 PM MST
Where
C & S Weld County forecast zone
Reported by
Trained Spotter
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

Blizzard, Washington County

When
February 24, 5:00 AM MST to 4:00 PM MST
Where
Washington County forecast zone
Reported by
ASOS
Coordinates
39.971, -103.201 (the zone’s center; the record gives no point)

Blizzard, Logan County

When
February 24, 5:00 AM MST to 4:00 PM MST
Where
Logan County forecast zone
Reported by
ASOS
Coordinates
40.725, -103.110 (the zone’s center; the record gives no point)

Blizzard, Sedgwick County

When
February 24, 5:00 AM MST to 4:00 PM MST
Where
Sedgwick County forecast zone
Reported by
ASOS
Coordinates
40.876, -102.352 (the zone’s center; the record gives no point)

Blizzard, Phillips County

When
February 24, 5:00 AM MST to 4:00 PM MST
Where
Phillips County forecast zone
Reported by
ASOS
Coordinates
40.594, -102.358 (the zone’s center; the record gives no point)

The combination of very strong wind and snow brought blizzard conditions to the Northeast Plains of Colorado. Although storm totals were generally between 1 and 4 inches; the strong winds caused zero visibilities in blowing and drifting snow. As a result, Interstate 70 was closed from east of Denver to the Kansas Border. Peak wind reports included: 68 mph at Akron and Limon, 64 mph at Fort Morgan, 63 mph at Crook, 61 mph; 4 miles east of Haxtun, 56 mph at Windsor, 55 mph at Sterling, 53 mph; 5 miles east-northeast of Eaton, 52 mph at Greeley, and 50 mph near Hugo.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 12252, 12254, 12255, 12256, 12257, 12258, 12259, 12260, 12261, 12262.